[Lidocaine intoxication in newborn following maternal pudendal anesthesia: report of three cases]

J Gynecol Obstet Biol Reprod (Paris). 2008 Jun;37(4):415-8. doi: 10.1016/j.jgyn.2008.01.010. Epub 2008 Apr 10.
[Article in French]

Abstract

Pudendal nerve block may be indicated during instrumental delivery in situations where peridural anesthesia is unavailable. We report three cases of neonatal lidocaine intoxication following maternal pudendal block during delivery. Clinical features were hypotonia, pupillary mydriasis fixed to light, apnea, cyanosis and seizures. Two neonates required mechanical ventilation. Lidocaine was found in the serum of two babies. In all three cases, recovery was complete. The pharmacokinetics of lidocaine in a highly vascularized perineum during labor increase the risk of neonatal intoxication. A possible intoxication by local anesthetics should be considered in neonates presenting an acute distress in the delivery room.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Anesthesia, Obstetrical / adverse effects*
  • Anesthetics, Local / adverse effects*
  • Anesthetics, Local / blood
  • Apnea / chemically induced
  • Female
  • Humans
  • Infant, Newborn
  • Lidocaine / adverse effects*
  • Lidocaine / blood
  • Male
  • Maternal-Fetal Exchange
  • Muscle Hypotonia / chemically induced
  • Mydriasis / chemically induced
  • Nerve Block
  • Pregnancy
  • Seizures / chemically induced

Substances

  • Anesthetics, Local
  • Lidocaine